Flood, Somerset
- When
- December 13, 11:04 PM EST to December 15, 3:06 PM EST
- Where
- Somerset forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
Even before the Millstone River could recover from the heavy rain on the 11th, additional rain during the evening and night of the 13th caused further flooding the next couple of days. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Even before the Millstone River could recover from the heavy rain on the 11th, additional rain during the evening and night of the 13th caused further flooding the next couple of days. The Millstone River at Griggstown (Franklin Township) was above its 9 foot flood stage from 1104 p.m. EST on the 13th through 306 p.m. EST on the 15th. It crested at 11.11 feet at 4 p.m. EST on the 14th. The Griggstown Causeway between Franklin and Montgomery Townships was closed. Storm totals on the 13th included 0.71 inches in Princeton (Mercer County), 0.57 inches in Hightstown (Mercer County) and 0.49 inches in Somerville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 13, 9:50 PM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 950 PM EST FRI DEC 13 2002 HAVE ISSUED AN EVENING UPDATE TO TAPER RAIN OFF TO RAIN SHOWERS FROM SOUTH TO NORTH DURING THE LATE EVENING/EARLY MORNING HOURS FROM SOUTH TO NORTH. 88D SHOWS MUCH OF THE HEAVIER PCPN MOVING TO THE N AND E AND JUST SHOWERS TO OUR SOUTH. HAVE ALSO TWEAKED SOUTHERN TEMPS UP A BIT TO ACCOUNT FOR WARMER AIR MOVING NORTH (ALREADY 56 AT 9 PM AT WALLOPS ISLAND). HAVE ALSO REWORDED SAT/S FCST TO READ OCCASIONAL SHOWERS RATHER THAN OCCASIONAL RAIN TO MAKE THINGS A LITTLE MORE OPTIMISTIC. JJM #################################################################### WILL ISSUE AN UPDATE FOR CARBON/MONROE/SUSSEX NJ. FREEZING RAIN/SLEET MIXTURE FALLING OVER THE HIGHER ELEVATIONS ATTM AND WITH TEMPS NOT CHANGING SEE NO REASON WHY PRECIP WILL TURN OVER TO ALL RAIN ANY TIME SOON. SOME MIXING WITH WET SNOW IS ALSO POSSIBLE WITH LESS THAN ONE INCH ACCUMULATION. JJM PREV AFD BELOW: ################################################################### PRECIP CONTINUES TO SPREAD FROM SOUTH TO NORTH. WILL MENTION SLEET MIXING IN AT START NORTHWEST ZONES. ALSO A FEW POCKETS OF BELOW FREEZING TEMPS SO WILL ALSO MENTION SPOTTY FREEZING RAIN AT START. WITH RAIN THRU THE NIGHT WILL NEED TO WATCH OUR FLASHIER STREAMS. LOCAL PROCEDURES SHOW BANKFULL WITH .75 INCH PRECIP. WILL NOT ISSUE A WATCH FOR NOW. AS SFC AND UPPER LOW MOVE OFF DURING DAY SAT WILL MIX PRECIP NORTHWEST WITH SOME SNOW AND KEEP SHOW SHOWERS/FLURRIES SAT NIGHT EXTREME NW ZONES. SUNDAY WILL BE SLIGHTLY BELOW NORMS. MARINE...WILL RAISE SCA ON LOWER DEL BAY AND COAST FROM SANDY HOOK TO LITTLE EGG AND CONT FOR REST OF COAST. FCSTID = 10 MPO 33 35 24 36 / 100 90 30 10 ABE 37 42 28 40 / 100 90 10 10 RDG 38 42 29 41 / 100 90 10 10 PHL 41 46 31 45 / 100 90 10 10 12N 34 37 25 38 / 100 90 30 10 SMQ 39 44 30 42 / 100 90 10 10 TTN 40 45 31 44 / 100 90 10 10 MIV 43 47 31 46 / 100 90 10 10 ACY 45 47 38 48 / 100 90 10 10 ILG 41 45 31 44 / 100 90 10 10 DOV 44 49 31 45 / 100 90 10 10 GED 45 50 33 48 / 100 90 10 10 ESN 45 50 30 45 / 100 90 10 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA ENTIRE COAST AND LOWER DELAWARE BAY ZEV
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 500 AM EST FRI DEC 13 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY RAIN MAY BE MODERATE TO HEAVY AT TIMES TONIGHT AND SNOW MAY MIX WITH THE RAIN IN THE HIGHEST ELEVATIONS OF THE POCONOS AND NORTHWEST NEW JERSEY...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SNOW SHOWERS ARE POSSIBLE IN THE POCONOS AND NORTHWEST NEW JERSEY SATURDAY WITH LITTLE OR NO ACCUMULATION ANTICIPATED...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RPW
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325558.